Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 3, NWS Flagstaff, AZ

January 5, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 5, 2017, 12:35 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 12:35 PM MST (19:35 UTC)
Expired
Jan 6, 2017, 7:00 AM MST
In force
18 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS75 KFGZ 051935
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST THU JAN 5 2017

AZZ007-012-013-015-016-040-060900-
/O.NEW.KFGZ.WI.Y.0003.170105T1935Z-170106T0900Z/
COCONINO PLATEAU-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...VALLE...WUPATKI N.M....TUBA CITY...
WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...WILLIAMS...
MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...DILKON...
KYKOTSMOVI
1235 PM MST THU JAN 5 2017

...WIND ADVISORY IN EFFECT UNTIL 2 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM MST FRIDAY. 

* TIMING...THE REMAINDER OF TODAY THROUGH LATE TONIGHT. 

* WINDS...WEST-SOUTHWEST WINDS OF 20 TO 35 WITH GUSTS OF 40 TO 50
  MPH. LOCATIONS NORTHEAST OF HIGHER TERRAIN...INCLUDING THE
  HIGHWAY 89 CORRIDOR FROM DONEY PARK TO GRAY MOUNTAIN AND HIGHWAY
  64 FROM DESERT VIEW TO CAMERON MAY EXPERIENCE LOCALLY HIGHER
  GUSTS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER
  SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ014-017-061200-
/O.NEW.KFGZ.WI.Y.0003.170105T1935Z-170106T1500Z/
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP
1235 PM MST THU JAN 5 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM MST FRIDAY. 

* TIMING...THE REMAINDER OF TODAY THROUGH FRIDAY MORNING. 

* WINDS...WEST-SOUTHWEST WINDS OF 25 TO 35 WITH GUSTS OF 40 TO 50
  MPH. LOCATIONS IMMEDIATELY NORTHEAST OF THE WHITE MOUNTAINS MAY
  EXPERIENCE LOCALLY HIGHER GUSTS AT TIMES.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER
  SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

KD
3 follow-up statements
886 
WWUS75 KFGZ 060119
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
619 PM MST THU JAN 5 2017

AZZ007-012-013-015-016-040-060900-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-170106T0900Z/
COCONINO PLATEAU-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...VALLE...WUPATKI N.M....TUBA CITY...
WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...WILLIAMS...
MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...DILKON...
KYKOTSMOVI
619 PM MST THU JAN 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST FRIDAY...

* TIMING...THROUGH LATE TONIGHT.

* WINDS...WEST TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OF 40
  TO 50 MPH. LOCATIONS NORTHEAST OF HIGHER TERRAIN...INCLUDING THE
  HIGHWAY 89 CORRIDOR FROM DONEY PARK TO GRAY MOUNTAIN MAY
  EXPERIENCE LOCALLY HIGHER GUSTS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE 
  BELONGINGS ON YOUR PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ014-017-061100-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-170106T1500Z/
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP
619 PM MST THU JAN 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* TIMING...TONIGHT THROUGH FRIDAY MORNING.

* WINDS...WEST-SOUTHWEST WINDS OF 25 TO 35 WITH GUSTS OF 40 TO 50
  MPH. LOCATIONS IMMEDIATELY NORTHEAST OF THE WHITE MOUNTAINS
  INCLUDING SPRINGERVILLE MAY EXPERIENCE LOCALLY HIGHER GUSTS AT
  TIMES.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE 
  BELONGINGS ON YOUR PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
343 
WWUS75 KFGZ 060847
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
147 AM MST FRI JAN 6 2017

AZZ007-012-013-015-016-040-061000-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-170106T0900Z/
COCONINO PLATEAU-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...VALLE...WUPATKI N.M....TUBA CITY...
WINSLOW...HOLBROOK...SNOWFLAKE...FLAGSTAFF...WILLIAMS...
MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...DILKON...
KYKOTSMOVI
147 AM MST FRI JAN 6 2017

...WIND ADVISORY WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

GUSTY WINDS WILL BE POSSIBLE WITH THE FRONTAL PASSAGE THAT IS
CURRENTLY MOVING THROUGH THE AREA. THE THREAT FOR WIDESPREAD GUSTY
WINDS LOOKS TO HAVE PASSED...AND THE ADVISORY WILL BE ALLOWED TO
EXPIRE AT 2 AM. 

$$

AZZ014-017-061500-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-170106T1500Z/
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP
147 AM MST FRI JAN 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* TIMING...TONIGHT THROUGH FRIDAY MORNING.

* WINDS...WEST-SOUTHWEST WINDS OF 25 TO 35 WITH GUSTS OF 40 TO 
  50 MPH. LOCATIONS IMMEDIATELY NORTHEAST OF THE WHITE MOUNTAINS 
  INCLUDING SPRINGERVILLE MAY EXPERIENCE LOCALLY HIGHER GUSTS AT 
  TIMES. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE 
  BELONGINGS ON YOUR PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
148 
WWUS75 KFGZ 061400
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST FRI JAN 6 2017

AZZ014-017-061500-
/O.CAN.KFGZ.WI.Y.0003.000000T0000Z-170106T1500Z/
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP
700 AM MST FRI JAN 6 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

THE WIND OVER THE ADVISORY AREA HAS DECRASED THIS MORNING AND THE 
WIND ADVISORY HAS BEEN CANCELLED. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 5, 9:55 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 5, 9:55 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST Thu Jan 5 2017

.SYNOPSIS...Rain and high elevation snow is forecast today and
tonight ahead of and along a strong cold front, with the greatest
precipitation amounts expected across the higher terrain of far
northern Arizona. Below average temperatures are forecast for
Friday, with precipitation ending from west to east during the
morning hours. Daytime temperatures to warm up this weekend
becoming well above normal by Sunday.

&&

.DISCUSSION...
A cold front pushing south from Utah into the Northland will cause
areas of wintry and windy weather over the coming 24hrs. Currently
evaluating expected snow levels, precip amounts, and winds, and
the potential for any necessary associated headline products.
Updates may be forthcoming by late morning.

&&

.PREV DISCUSSION /353 AM MST/...An active weather pattern will
begin today as moisture is already streaming westward into the
northern part of the state from the Pacific. Snow levels are
currently around 7000 to 8000 feet, and are expected to remain
around that level until late Thursday or early Friday morning.
With the increasing moisture, and upslope southwesterly flow at
the surface some precipitation will be possible across the Kaibab
Plateau, Western Mogollon Rim, and higher terrain such as the
Chuska Mountains and the San Fransisco Peaks.

With the strong winds aloft, isolated areas on the lee side of
the higher terrain have seen atmospheric ducting of strong winds
down to the surface.

Throughout the day, additional moisture will continue to flow
into the area, and will increase precipitation coverage initially
across the higher terrain, then becoming more widespread. Once the
cold front arrives this evening at the UT/AZ border, temperatures
and snow levels will quickly drop with rain giving way to snow as
the dominant precipitation type.

While the moisture looks to decrease shortly after frontal
passage, there should be enough time to pick up 2 to 4 inches of
snow over Kaibab Plateau, Black Mesa, and the Defiance Plateau.
The highest elevations of the Kaibab Plateau and Chuska Mountains
could see upwards of 6 inches, however due to the lack of
widespread snow amounts in excess of 4 inches, no winter weather
highlight will be issued at this time.

Further south and west, the San Fransisco peaks look to receive
another decent amount of snowfall at the highest elevations, with
1 to 2 inches of snow possible around and in Flagstaff. Although
the highest elevations of the peaks could see nearly a foot of new
snow, no advisory will be issued here due to isolated nature of
impact area. The South Rim of the Grand Canyon is also expected to
receive 1 to 2 inches of fresh snowfall late today and Friday.
The White Mountains look to also receive up to 4 inches of fresh
snow from this event, most of that precipitation will fall Friday
morning as the cold front and associated moisture exit eastward
into New Mexico.

Temperatures will quickly rebound from a couple of degrees below
seasonal averages, to above average by Sunday as a ridge of high
pressure builds in behind the system. The models are coming into
better agreement that our next precipitation event will happen
early next week, Monday-Tuesday timeframe, as the an atmospheric
river moves across California, Nevada, and Utah. Due to the warm
nature of this event, snow levels look to remain around 8000-9000
feet, so all but the highest terrain will see rain as the
predominant precipitation type from this event. More details will
become clearer as the event nears.

Behind that event, moist zonal flow looks to remain over the area,
with slightly warmer than average temperatures for the middle of
next week.

&&

.AVIATION...For the 18Z forecast...Expect low clouds with MVFR
ceilings for areas along and west of the higher terrain
today...with a strong westerly flow above the surface. SCT
-SHRA/-SHSN will create IFR to LIFR CIGS/VSBY, with the best
chances over the higher terrain from around KFLG northward to the
Utah border. A cold front will move southward across N. Arizona
overnight, with IFR cigs and VSBY forming north of a line from
KGCN to KGUP aft 03Z. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/Suk
AVIATION...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jan 5, 9:04 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
904 AM MST THU JAN 5 2017

AZZ004>007-009>017-038>040-060100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
904 AM MST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH ELEVATION SNOW WILL INCREASE LATE THIS AFTERNOON AND
THIS EVENING AHEAD AND ALONG OF A COLD FRONT DROPPING SOUTH FROM
UTAH. THE HIGHER ELEVATIONS OF THE KAIBAB PLATEAU, BLACK MESA, CHUSKA
MOUNTAINS, AND SAN FRANCISCO PEAKS MAY SEE LOCALLY HEAVY
ACCUMULATIONS OF SNOW BY LATE TONIGHT.

SNOW LEVELS BEHIND THE FRONT WILL BE QUITE LOW...BRINGING LIGHT
SNOW AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS TO THE LOWEST
VALLEYS OF NORTHERN AND NORTHEAST ARIZONA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME SNOW SHOWERS WILL LINGER ACROSS NORTHERN AND EASTERN ARIZONA
ON FRIDAY MORNING. THERE IS ANOTHER CHANCE FOR RAIN AND HIGH
ELEVATION SNOW LATE ON MONDAY AND TUESDAY...BUT SPECIFIC IMPACTS
ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:01 PM MSTWind AdvisoryFGZCoconino, Navajo10 hr
Jan 5, 12:57 PM MSTWinter Weather AdvisoryFGZApache, Coconino, Navajo18 hr

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.